Flood, Hancock
- When
- April 18, 5:20 AM CST to April 21, 6:20 AM CST
- Where
- Hancock County, 2.81 mi S of Burnside to 11.65 mi E of Plymouth
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.460, -91.110
Heavy rains of 3 to 7 inches that fell across Eastern Iowa, Northwest Illinois, and Northeast Missouri on April 17th and 18th resulted in major river flooding on several area tributary rivers as well as parts of the Mississippi River during the last two weeks of April.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Heavy rains of 3 to 7 inches that fell across Eastern Iowa, Northwest Illinois, and Northeast Missouri on April 17th and 18th resulted in major river flooding on several area tributary rivers as well as parts of the Mississippi River during the last two weeks of April.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 18, 3:04 AM CST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
404 AM CDT THU APR 18 2013
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 324 AM CDT THU APR 18 2013
BRIEF AFD AS SIGNIFICANT HYDRO EVENT CONTINUES UNFORTUNATELY. MUCH
OF THE DVN CWA UNDER FLASH FLOOD WARNINGS OR AREAL FLOOD WARNINGS
AND THE WATCH CONTINUES THROUGH THIS EVENING. HAVE BEEFED UP
SERIOUSNESS IN THE WATCH PRODUCT. MANY RIVERS RISING QUICKLY WITH
RIVER FCST ADJUSTMENTS ON THE WAY OR RECENTLY ISSUED. MANY AREAS
HAVE ALREADY RECEIVED ANYWHERE FROM 2 UP TO 5 INCHES...WITH
ANOTHER 1-2 INCHES POSSIBLE FROM NOW THROUGH 18Z MAINLY ALONG AND
EAST OF THE MS RVR...BUT ALSO FOR PORTIONS OF NORTHEAST MO.
FORCING AND ANOTHER MOISTURE PLUME SURGE MOVING OUT OF
SOUTHWESTERN AND CENTRAL MO WITH EYES ON THE CENTRAL AND EASTERN
CWA OVER THE NEXT 2-5 HOURS. THIS ACTIVITY TAKING AIM AT CURRENT
PRESSURE FALLS MAX AND INVERTED SFC TROF FEATURE CURRENTLY MOVING
EASTWARD RIGHT ACRS THE DVN CWA. THIS EXTRA RAIN OF COURSE TO
AGGRAVATE/COMPOUND UPON ONGOING SERIOUS FLOODING SITUATIONS. ONE
POSITIVE IS SVR STORM POTENTIAL APPEARS TO BE SETTING UP FURTHER
EAST AND SOUTH OF THE DVN CWA BORDER LIMITS AS SFC FRONT AND
ASSOCIATED WAVE APPEARS TO BE SHIFTING FURTHER TO THE SOUTHEAST
FROM EARLIER EXPECTATIONS. WILL STILL HAVE TO WATCH THE EAST THOUGH
THIS MORNING THROUGH MIDDAY FOR STRONG STORMS. DRY SLOT TO FINALLY
BRING ABOUT END TO THE RAIN FROM WEST TO EAST THIS AFTERNOON...MAY
BE TOTALLY PRECIP FREE FOR MOST OF THE EVENING. WRAP AROUND DEF
ZONE TO PUSH INTO THE NORTHWESTERN CWA LATE TONIGHT AND CONSIST OF
RAIN AND SNOW GOING TO ALL LIGHT WET SNOW NORTH OF HWY 30 BEFORE
SUNRISE. LITTLE OR NO SNOW ACCUM EXPECTED BEFORE 12Z FRI AM. TEMPS
SECONDARY TODAY AND MAY BE TOO WARM ACRS THE EAST HALF...STEADY OR
FALLING TO THE WEST.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 324 AM CDT THU APR 18 2013
QUICK ASSESSMENT OF 00Z MEDIUM RANGE MODELS...DEF ZONE RAIN/SNOW
FRI AM TO BECOME MORE LIGHT RAIN SHOWERY AND PUSH EAST FRI
AFTERNOON. MAY BE ALL SNOW NORTH OF I80 FOR A WHILE EARLY FRI
MORNING WITH A WET DUSTING TO HALF INCH POSSIBLE ON GRASSY
ELEVATED SFC/S. IT WILL MELT AWAY QUICKLY BY MID TO LATE FRI
MORNING. COOL DAY FOR THE FLOOD FIGHTERS WITH HIGHS ONLY IN THE
LOW TO MID 40S WITH GUSTY WEST WINDS OF 15 TO 30+ MPH. CLEAR OUT
AND SFC WIND DECOUPLE AS SFC RIDGE APPROACHES COULD LEAD TO NEAR
RECORD COLD TEMPS FOR APRIL 20TH/SAT MORNING...MID TO UPPER 20S.
HARD FREEZE POTENTIAL.
FAIR AND DRY SAT...FLATTENING FLOW TO BRING AN EMBEDDED WAVE AND
POSSIBLE RAIN BY LAT SUNDAY INTO MON...MODERATING TEMPS AS WELL
MAYBE TO NEAR NORMAL. STRONGER WAVE-L/W TROF TO BE MORE OF
A POTENTIALLY SIGNIFICANT PRECIP MAKER POSSIBLE BY NEXT TUE/TUE
NIGHT.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1244 AM CDT THU APR 18 2013
IFR CIGS AND VSBYS IN WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS
PRODUCING VERY HEAVY RAIN OVERNIGHT INTO THURSDAY. A FEW LOCATIONS
HAVE BEEN POPPING UP INTO MVFR...BUT THIS SHOULD BE TEMPORARY AND
EXPECT IFR CIGS TO MOVE BACK IN A SHORT PERIOD OF TIME. THUNDER TO
GRADUALLY DIMINISH THURSDAY DURING THE DAY AS THE WARMTH AND
INSTABILITY MOVE EAST OF THE AREA. AS PRECIPITATION ENDS FROM
SOUTHWEST TO NORTHEAST VSBYS EXPECTED TO IMPROVE TO MVFR...BUT CIGS
TO REMAIN IFR THROUGH THE REMAINDER OF THE TAF PERIOD. ..LE..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR BENTON-BUCHANAN-CEDAR-
CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-
JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-
SCOTT-VAN BUREN-WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH THIS EVENING FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CLARK-SCOTLAND.
&&
DISCUSSION...12
AVIATION...LEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 455 AM CDT THU APR 18 2013 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-191000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 455 AM CDT THU APR 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT TODAY...RAIN...HEAVY AT TIMES WITH EMBEDDED THUNDERSTORMS CAN BE EXPECTED THROUGH THIS MORNING...THEN ENDING THIS AFTERNOON. AN ADDITIONAL .5 INCHES IN THE WEST AND UP TO 1.5 INCHES OF RAIN IN THE EAST ARE EXPECTED WHICH WILL AGGRAVATE ONGOING FLOODING ISSUES. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON FOR THE ENTIRE AREA. PLEASE SEE THE LATEST HYDROLOGIC PRODUCTS REGARDING FLASH FLOODING AND AREAL FLOOD ISSUES. ANY THUNDERSTORMS TODAY SHOULD STAY BELOW SEVERE LEVELS. MANY AREA RIVERS ARE EXPERIENCING UP TO MAJOR FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SOME WET SNOW WILL BE POSSIBLE NORTH OF INTERSTATE 80 FRIDAY MORNING...BUT LITTLE SNOW ACCUMULATION EXPECTED DO TO MILD GROUND TEMPERATURES. .SPOTTER INFORMATION STATEMENT... THERE IS A LOW CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED TODAY FOR AREAS MAINLY EAST OF THE MISSISSIPPI RIVER. RAINFALL AMOUNTS OF AN INCH OR HIGHER...AS WELL AS ANY FLASH FLOODING REPORTS WOULD BE APPRECIATED. NICHOLS/12
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 AM CDT THU APR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 AM FLOOD IOWA CITY 41.66N 91.54W
04/18/2013 JOHNSON IA EMERGENCY MNGR
SIGNIFICANT STREET FLOODING DOWNTOWN. SEVERAL STREETS
CLOSED.
&&
BILLNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 AM CDT THU APR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM HEAVY RAIN 2 SE IOWA CITY 41.64N 91.51W
04/18/2013 M4.50 INCH JOHNSON IA TRAINED SPOTTER
RAINFALL EVENT TOTAL SO FAR.
&&
12PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
549 AM CDT THU APR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 AM FLOOD IOWA CITY 41.66N 91.54W
04/18/2013 JOHNSON IA EMERGENCY MNGR
RESCUES OF PEOPLE IN STRANDED CARS IN HIGH WATER.
&&
BILLNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 AM CDT THU APR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM HEAVY RAIN S WELLMAN 41.47N 91.84W
04/18/2013 M6.25 INCH WASHINGTON IA TRAINED SPOTTER
24 RAINFALL TOTAL.
&&
12PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
603 AM CDT THU APR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM FLASH FLOOD IOWA CITY 41.66N 91.54W
04/18/2013 JOHNSON IA EMERGENCY MNGR
MUDSLIDE NEAR THE MAYFLOWER RESIDENCE HALL ON NORTH
DUBUQUE ST. TIME ESTIMATED.
&&
12PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
608 AM CDT THU APR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 AM HEAVY RAIN 2 NNW MUSCATINE 41.44N 91.08W
04/18/2013 M3.38 INCH MUSCATINE IA TRAINED SPOTTER
24 HR TOTAL.
0605 AM HEAVY RAIN 2 NNW NORTH LIBERTY 41.76N 91.62W
04/18/2013 M1.30 INCH JOHNSON IA TRAINED SPOTTER
RAINFALL SINCE 10 PM CDT LAST NIGHT.
&&
12The national radar mosaic for the moment the first event began.
10 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444358, 444359, 444357, 444356, 444348, 444350, 444347, 444346, 444355, 444345.